by Cynthia Toussaint
Despite my self-management rule to stay away from Western healthcare professionals, I recently sang their praises. Six weeks later, not so much.
As you may recall, I had a severe, scary bout of bursitis that landed me in the ER for a night. A week later, at the strong advice of my pain doctor and physical therapist who I trust emphatically, I had six cortisone injections. And I remain pain free.
Problem is I’m not convinced it was the cortisone that gave me relief. When I think back, I’d been pain free for almost a week from rest and NSAIDs when I finally got in to see my needle doctor. In fact I’d just returned from my mother’s home (a six hour trip each way) with no pain. I think the rest and NSAIDs did the trick. But, again, I put my trust in my healthcare professionals to know best – especially since I was about to leave for a business trip to Europe.
Sadly, the cortisone continues to give me horrific side effects, most of which I was not warned about. They started in Europe. I had insomnia (I mean I didn’t get a wink of shut-eye) for two nights. I also had intense anxiety that made me feel like my body was going to jump out of its skin!
When I returned to the US I was stunned to see that I’d lost five pounds. I’m slender with the metabolism of a hummingbird – and I struggle to keep my weight on. I was eating three times my normal amount and still losing up to four pounds a night. REALLY scary! I also had to pee like crazy. That urge broke up my sleep and swimming routines. I was extremely irritable and waking through the night with “cotton mouth.”
After John googled my symptoms and learned they’re all common steroid side-effects, I emailed my doctor. I was pretty devastated when he informed me that the drug had most-likely sparked diabetes. He told me to get an emergency appointment with my internist – and that I should never have another cortisone injection.
When I saw my internist for blood and urine analysis, she was alarmed by my weight loss. Dr. Carmen advised me that while a cortisone-induced diabetes flare is common, the drug also may have awakened a dormant cancer. SERIOUSLY???
I’m still anxiously awaiting my diagnosis.
In the meantime, my blood pressure is high for the first time in my life – yes, another cortisone side-effect. I’m still dealing with the anxiety, irritability, cotton mouth and frequent urination though these side-effects are lessening. And for the first time this morning, I’d finally gained my weight back. But at the cost of being so stuffed it’s uncomfortable for my life partner John to put his arm around me when we cuddle at night.
In the end this was just another episode of western medicine making me sicker. My mistake was taking the advice of the healthcare professionals I trusted rather than listening to my gut.
Don’t get me wrong. I’m certain these healers were doing the best they could to help me. But I wonder why they didn’t tell me to keep using NSAIDs and rest since this regimen had already provided total pain relief. I wonder why they didn’t disclose these common, scary cortisone side-effects. And mostly I wonder why they didn’t consider this powerful drug only as a last treatment option. Why wasn’t I given the sage advice to “watch and wait”?
We all (including yours truly!) need to remember the extraordinary healing powers our bodies possess. As my fellow sister-in-pain Mindy recently reminded me, “Like a flower opens to the sun, our bodies turn toward healing.”
We women in pain are our own best doctors. I’ll let you know what happens…